MAUDE Adverse Event Report: MISONIX, INC NEXUS SONASTAR SHORT HANDPIECE; ULTRASONIC SURGICAL ASPIRATOR SYSTEM

MISONIX, INC NEXUS SONASTAR SHORT HANDPIECE; ULTRASONIC SURGICAL ASPIRATOR SYSTEM
Model Number 100-24-0001
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/28/2021
Type of Reportable Event Malfunction
Event or Problem Description
During a craniotomy the surgeon noted the handpiece started smoking.The handpiece was swapped for another and surgery continued.No injuries were reported.There was a visible bubble on the cover of the handpiece.The handpiece being used was a nexus sonastar shot handpiece, part number 100-24-0001.
 
Additional Manufacturer Narrative
The reporter, a misonix sales representative, reported a nexus sonastar short handpiece, part number 100-24-0001 started smoking during surgery.The surgery was a craniotomy.The reporter indicated that there was a bubble in the cover of the handpiece.No patient or user injury was reported.The product was returned and an evaluation verified the complaint.The device history record was reviewed and no anomalies that can be associated with the complaint incident were observed.The handpiece met all specifications prior to release to commerce.Testing and inspection of the returned handpiece indicated electrical arcing.The potential root cause of electrical arcing was a manufacturing defect.Corrective and preventive action was implemented to prevent a recurrence of the manufacturing defect.A trend analysis of similar occurrences for nexus handpieces does not indicate an increasing trend.Therefore, there is no change to the nexus risk management report.Misonix will continue to monitor reports for any change in trends.

Brand Name
NEXUS SONASTAR SHORT HANDPIECE
Common Device Name
ULTRASONIC SURGICAL ASPIRATOR SYSTEM
Manufacturer (Section D)
MISONIX, INC
1938 new highway
farmingdale NY 11735
Manufacturer (Section G)
MISONIX
1938 new highway
farmingdale NY 11735
Manufacturer Contact
john salerno
1938 new highway
farmingdale, NY 11735
6319279123
MDR Report Key12920153
Report Number2435119-2021-00024
Device Sequence Number20111758
Product Code LFL
UDI-Device Identifier00841626102538
UDI-Public00841626102538
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K190610
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 12/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number100-24-0001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2021
Initial Report FDA Received Date12/02/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/11/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown